Vascular thrombosis in the upper extremity. A case report implicating a relationship between trauma, oral contraceptives, and smoking

I. Kron, B. A. MacDougal, J. J. Labelle

Research output: Contribution to journalArticlepeer-review

1 Scopus citations

Abstract

A 40-year old white female who was a heavy smoker and who was on oral contraceptives presented at the Maine Medical Center Emergency Room with widespread vascular thrombosis in the forearm and hand six days after injury. Brachial, ulnar and radial arteriotomies were performed and blood flow was restored to all of the hand except the distal ring finger. The patient was forbidden to smoke but resumed smoking on the 8th postoperative day. Thrombosis rapidly progressed and 4 weeks later she underwent amputation of the ring and little fingers. The widespread thrombosis on the patient's hand was attributed to nicotine which increases peripheral vasoconstriction. Smoking has been associated with increased platelet adhesions and subsequent coagulation. It has also been implicated in occlusive vascular disease of the hand and is said to have a mark effect on both digital perfusion and digital wound healing in a patient with ulnar artery thrombosis. Pills also increase coagulability and contributes to widespread thrombotic disease. Early diagnosis of patient's thrombosis and aggressive management including arteriography would have prevented our patient's thrombosis with its sequelae of loss of 2 digits and cold sensitive hand.

Original languageEnglish (US)
Pages (from-to)144-146
Number of pages3
JournalJournal of the Maine Medical Association
Volume71
Issue number5
StatePublished - 1980
Externally publishedYes

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint Dive into the research topics of 'Vascular thrombosis in the upper extremity. A case report implicating a relationship between trauma, oral contraceptives, and smoking'. Together they form a unique fingerprint.

Cite this